Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Melbourne, FL

June 15, 2005Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 15, 2005, 4:27 PM EDT for Brevard County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2005, 4:27 PM EDT (20:27 UTC)
Expired
Jun 15, 2005, 5:23 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 26 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2005-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2005-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 152027
SVRMLB
FLC009-152130-
/O.NEW.KMLB.SV.W.0064.050615T2027Z-050615T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
427 PM EDT WED JUN 15 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREVARD COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...TITUSVILLE AIRPORT...SHARPES...
  ROCKLEDGE...PORT SAINT JOHN...MERRITT ISLAND...COCOA

* UNTIL 530 PM EDT

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.  THIS 
STORM WAS LOCATED NEAR SHARPES...AND MOVING SOUTH   AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COCOA BY 445 PM EDT
  MERRITT ISLAND BY 450 PM EDT
  ROCKLEDGE BY 500 PM EDT
  VIERA BY 520 PM EDT
  SUNTREE AND PINEDA BY 525 PM EDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

LAT...LON 2849 8064 2852 8084 2811 8095 2807 8065

$$

15
2 follow-up statements
000 
WWUS52 KMLB 152054
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
452 PM EDT WED JUN 15 2005

FLC009-152130-
/O.CON.KMLB.SV.W.0064.000000T0000Z-050615T2130Z/
BREVARD FL-
452 PM EDT WED JUN 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR 
BREVARD COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS 
LOCATED 10 MILES WEST OF ROCKLEDGE...MOVING SOUTH AT 10 MPH.

THE SEVERE THUNDERSTORM BE NEAR...
  SPACE COAST STADIUM...VIERA...6 MILES NORTHWEST OF PINEDA AND 6    
  MILES NORTHWEST OF SUNTREE BY 520 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2849 8064 2852 8084 2811 8095 2807 8065

$$

15
000 
WWUS52 KMLB 152123
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
522 PM EDT WED JUN 15 2005

FLC009-152132-
/O.CAN.KMLB.SV.W.0064.000000T0000Z-050615T2130Z/
BREVARD FL-
522 PM EDT WED JUN 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR BREVARD COUNTY IS CANCELLED...

AT 522 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN CANCELLED.

HOWEVER...RADAR INDICATED THAT HEAVY RAIN...OCCASIONAL LIGHTNING 
STRIKES...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORMS 
...MAINLY WEST OF INTERSTATE 95. STAY TUNED TO NOAA WEATHER RADIO OR 
LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 2849 8064 2852 8084 2811 8095 2807 8065

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:18 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 15, 2:18 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
218 PM EDT WED JUN 15 2005

.DISCUSSION...REST OF TODAY/TONIGHT...AFTERNOON SHOWERS AND
THUNDERSTORMS WILL MAINLY BE CONFINED TO NORTHERN AND INTERIOR
PORTIONS OF THE FORECAST AREA WHERE THE CU FIELD IS MOST PRONOUNCED.
CAPE PROFILER INDICATES THAT THE VEERING FLOW IN THE LOWER LEVELS
HAS WEAKENED. WITH A WEAK STEERING FLOW AND RELATIVELY WARM
TEMPERATURES THROUGH THE COLUMN...HEAVY DOWNPOURS AND STRONG WIND
GUSTS REMAIN THE BIGGEST THREATS. LATEST NAM SUGGESTS THAT LOCATIONS
WEST OF THE WESTWARD PROPAGATING SEA BREEZE BOUNDARY WILL REMAIN
MOIST AND UNSTABLE WELL INTO THIS EVENING. WILL CARRY SCATTERED POPS
FOR THE OVERNIGHT PERIOD FOR THE NORTHERN AND INTERIOR COUNTIES AS
ADDITIONAL CONVECTION DEVELOPS ALONG THE SEA BREEZE COLLISION.

THU...DEEPENING EAST COAST TROUGH BEGINS TO LOWER HEIGHTS OVER
CENTRAL FLORIDA AND CAUSES WEAKLY ANTICYCLONIC FLOW ALOFT TO BECOME
CYCLONIC. AS SURFACE TROUGH DROPS TOWARD THE FLORIDA BORDER AND
RIDGE SETTLES SOUTH OF THE STATE...OFFSHORE GRADIENT FLOW WILL
INCREASE SOME...POSSIBLY REMAINING JUST STRONG ENOUGH TO OFFSET SEA
BREEZE FORMATION NORTH OF THE CAPE. FARTHER SOUTH EXPECT SEA BREEZE
ONSET DURING THE AFTERNOON. OFFSHORE FLOW SHOULD BE SUFFICIENT TO
ALLOW MAX TEMPS TO CLIMB INTO THE MID 90S INLAND AND ACROSS THE
VOLUSIA COAST...WITH LOWER 90S FARTHER SOUTH ALONG THE COAST. EXPECT
SCATTERED AFTERNOON SHOWERS/STORMS TO WORK EASTWARD ACROSS THE CWA
GIVEN 5-10 KT W/NW STEERING FLOW...WITH CELLS INTERACTING WITH EAST
COAST SEA BREEZE BOUNDARY ACROSS BREVARD-MARTIN COUNTIES MID-LATE
AFTERNOON AND LEADING TO A LOCAL INCREASE OF STORM COVERAGE.
ISOLATED ACTIVITY...MAINLY EASTERN SIDE OF PENINSULA WILL LAST INTO
THE EARLY EVENING.

FRI...AREA OF RELATIVELY DRY AIR WILL ADVECT INTO THE NORTH/CENTRAL
CWA. THE DRIER AIRMASS COMBINED WITH LACK OF SEA BREEZE CONVERGENCE
DUE TO 10-12 KT OFFSHORE FLOW NORTH OF ABOUT VRB...WILL TEMPORARILY
DROP PRECIP CHANCES TO ISOLATED. ONLY EXCEPTION WILL BE FOR FOR
AREAS ADJACENT TO LAKE OKEECHOBEE WHERE MOISTURE WILL REMAIN A
LITTLE GREATER AND LAKE/ATLANTIC BREEZE CONVERGENCE WILL PROVIDE
ENOUGH LIFT FOR LOCALLY SCATTERED AFTERNOON STORMS. MAX TEMPS WILL
AGAIN REACH MID 90S...EXCEPT LOWER 90S ALONG THE COAST SOUTH OF VRB.

SAT-WED...ATLANTIC MID LEVEL TROUGH TROUGH CONTINUES TO AMPLIFY
THROUGH THE WEEKEND...THEN GENERALLY REMAINS IN PLACE WITH AXIS JUST
WEST OF CWA INTO EARLY NEXT WEEK. TROUGH BEGINS TO WEAKEN AND LIFT
NORTHEAST TUE/WED...HOWEVER SHEAR AXIS OR WEAK CUTOFF LOW MAY BE
LEFT BEHIND ACROSS FLORIDA PANHANDLE OR GULF. TAIL END OF SHORTWAVE
SAT AND OFFSHORE FLOW SAT/SUN WITH PROBABLE EAST COAST SEA BREEZE
CONVERGENCE JUSTIFIES MID RANGE SCATTERED DIURNAL POPS FOR THE
WEEKEND...POSSIBLY FAVORING COASTAL COUNTIES SAT AND SOUTHERN HALF
OF CWA SUN AS SOME DRIER AIR APPROACHES THE NORTHERN CWA. LOW LEVEL
RIDGE AXIS BEGINS TO BUILD NORTH...REACHING CENTRAL FLORIDA MON AND
NORTHERN PENINSULA TUE/WED AS ANTICYCLONE BECOMES RE-ESTABLISHED
OVER THE WESTERN ATLANTIC. BY EARLY NEXT WEEK...REDEVELOPMENT OF
E/SE FLOW REGIME AND NORTHWARD SURGE OF DEEPER MOISTURE EXPECTED
ALTHOUGH DETAILS UNCERTAIN ENOUGH TO HOLD POPS TO MID RANGE 40
PERCENT UNTIL CONFIDENCE INCREASES. TEMPS RETURN TO NEAR OR SLIGHTLY
ABOVE CLIMO.

&&

.MARINE...LIGHT OFFSHORE FLOW BELOW 15 KNOTS SUNDAY...BECOMING
ONSHORE MONDAY. DEVELOPMENT OF AFTERNOON SEA BREEZES LIKELY MOST
DAYS. ISOLATED-SCATTERED THUNDERSTORMS MOVING OFFSHORE THURSDAY
THROUGH SUNDAY...THEN ISOLATED ONSHORE MOVING MORNING SHOWERS MON.

&&

.AVIATION...LOCAL IFR CONDX KDAB/KMCO/KSFB THROUGH EARLY EVENING AS
SCATTERED HEAVY SHOWERS/STORMS FAVOR A GENERAL SLOW WESTWARD
DRIFT...OTHERWISE VFR CONDX THROUGH 18Z THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  94  73  94 /  30  40  20  20
MCO  75  94  74  93 /  30  40  20  20
MLB  73  92  73  93 /  20  50  20  20
VRB  74  90  75  93 /  10  50  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...HIRSCH
LONG TERM....SPRATT
Hazardous weather outlook, Jun 15, 6:02 AM EDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
602 AM EDT WED JUN 15 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
152000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
602 AM EDT WED JUN 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
INCREASING MOISTURE AND A BREAKDOWN OF THE DEEP LAYER HIGH
PRESSURE SYSTEM WILL PRODUCE HIGHER STORM COVERAGE THAN WE HAVE
SEEN THE LAST COUPLE OF DAYS. ISOLATED STORMS THIS AFTERNOON WILL
BE CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND STRONG
DOWNBURST WIND GUSTS. THE BEST CHANCE WILL BE FROM ORLANDO
NORTHWARD.

...FLOOD IMPACT...
STORMS TODAY WILL BE SLOW MOVING DUE TO VERY WEAK STEERING FLOW.
THIS COMBINED WITH INCREASING MOISTURE WILL PRODUCE SOME HEAVY
DOWNPOURS WITH ONE TO TWO INCHES OF RAIN POSSIBLE IN A FEW
LOCATIONS. THIS WOULD BE SUFFICIENT TO AGGRAVATE ANY ONGOING
FLOODING PROBLEMS DUE TO RECENT HEAVY RAINS...OR CAUSE TEMPORARY
FLOODING TO QUICKLY REDEVELOP. THE BEST CHANCE WILL BE FROM
ORLANDO NORTHWARD.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS CAPABLE OF PRODUCING WIND GUSTS OF 35 KNOTS MAY
CROSS THE INTRACOASTAL WATERS NORTH OF CAPE CANAVERAL AND INTO THE
ATLANTIC THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
STORM COVERAGE IS EXPECTED TO REMAIN BELOW NORMAL FOR THIS TIME OF
YEAR THROUGH THE WEEKEND. DEEPER MOISTURE OVER THE CARIBBEAN MAY
GET DRAWN NORTHWARD ACROSS PORTIONS OF THE FLORIDA PENINSULA...
INCREASING STORM CHANCES EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.

KELLY

In the hours before

Special weather statement, Jun 15, 3:43 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT WED JUN 15 2005

FLZ141-152015-
COASTAL VOLUSIA COUNTY-
343 PM EDT WED JUN 15 2005

...STRONG STORMS APPROACING ORMOND BY THE SEA...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS TO 50 MPH AND SMALL HAIL 5
MILES NORTH OF ORMOND BY THE SEA. THIS STORM WILL ALSO PRODUCE
FREQUENT TO EXCESSIVE LIGHTNING.  THE STORM WAS MOVING SOUTH AT 15
MPH AND WILL APPROACH ORMOND BY THE SEA...ORMOND BEACH AND DAYTONA
BEACH. HEAD INDOORS IF STORMS APPROACH YOUR AREA.

MRV
Special weather statement, Jun 15, 3:43 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT WED JUN 15 2005

FLZ141-152015-
COASTAL VOLUSIA COUNTY-
343 PM EDT WED JUN 15 2005

...STRONG STORMS APPROACHING ORMOND BY THE SEA...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS TO 50 MPH AND SMALL HAIL 5
MILES NORTH OF ORMOND BY THE SEA. THIS STORM WILL ALSO PRODUCE
FREQUENT TO EXCESSIVE LIGHTNING.  THE STORM WAS MOVING SOUTH AT 15
MPH AND WILL APPROACH ORMOND BY THE SEA...ORMOND BEACH AND DAYTONA
BEACH. HEAD INDOORS IF STORMS APPROACH YOUR AREA.

MRV
Special weather statement, Jun 15, 3:50 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT WED JUN 15 2005

FLZ147-152030-
NORTHERN BREVARD COUNTY-
350 PM EDT WED JUN 15 2005

...STRONG STORM OVER MERRITT ISLAND DRIFTING SOUTHEAST...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS TO 45 MPH AND FREQUENT
LIGHTNING OVER KENNEDY SPACE CENTER. THE STORM WAS DRIFTING SOUTHEAST
TOWARD MERRITT ISLAND. IF STORMS APPROACH YOUR AREA...HEAD INDOORS.

MRV
Special weather statement, Jun 15, 4:20 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
420 PM EDT WED JUN 15 2005

FLZ047-147-152045-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
420 PM EDT WED JUN 15 2005

...STRONG STORM NEAR SHARPES MOVING SOUTHEAST...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS TO 45 MPH AND FREQUENT
LIGHTNING NEAR SHARPES...MOVING SOUTH AT 15 MPH. THIS STORM MAY ALSO
PRODUCE A FUNNEL CLOUD.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE COCOA...ROCKLEDGE AND VIERA.

IF THIS STORM APPROACHES YOUR AREA...HEAD INDOORS TO A PLACE OF
SAFETY.

MRV

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:29 PM EDTSpecial Marine WarningMLB91 min
Jun 15, 4:57 PM EDTSevere Thunderstorm WarningMLBSeminole48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.